Why Does Grapefruit Mess With Your Medicine?

Last month, the FDA issued an unusual warning. It wasn’t about counterfeit prescription drugs, an unsafe medicine, or a recalled product. Rather, the warning was for something that grows naturally in the groves of Florida: the sour, juicy grapefruit.

The FDA consumer update confirmed what users of drugs like statins have known for a long time—you shouldn’t eat grapefruit or drink grapefruit juice if you’re taking any of a number of medications. In the report, Shiew Mei Huang, the acting director of the FDA’s Office of Clinical Pharmacology, noted that for many drugs, “the juice increases the absorption of the drug into the bloodstream. When there is a higher concentration of a drug, you tend to have more adverse events.”

The strange “grapefruit effect” was first discovered entirely by accident. As part of a 1989 study, scientists at London’s Victoria Hospital were attempting to discover whether ethanol—the molecule responsible for the intoxicating effects of alcoholic drinks—could negatively interact with a drug called felodipine, developed to treat high blood pressure. They happened to use grapefruit juice to mask the taste of the alcohol, and discovered unexpectedly high levels of the drug in the blood. After further investigation, they realized it wasn’t the alcohol causing the surge—it was grapefruit.

via Why Does Grapefruit Mess With Your Medicine? | Surprising Science.

Advertisements

3 thoughts on “Why Does Grapefruit Mess With Your Medicine?

  1. Drug users have known this for years. Grapefruit juice inhibits the action of the cytochrome P450 system, which is responsible for breaking down many compounds in the liver. The upshot is that the drug remains in circulation in active form for much longer.

  2. James W

    I had the opposite experience with Crestor and Grapefruit.
    Eating Grapefruit every night and taking Crestor I didn’t notice any side effects and my Cholesterol numbers didn’t change much. After a week without Grapefruit, from a sitting position it took about 15 steps before I was walking fully upright because of muscle cramping. I didn’t wait to see if my numbers changed, I stopped using Crestor.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s